Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 62, NWS Tucson, AZ

August 3, 20064 counties in Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2006, 2:03 PM MST for 4 counties in Arizona. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2006, 2:03 PM MST (21:03 UTC)
Expired
Aug 3, 2006, 3:00 PM MST
In force
57 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:30 PM MSTFLASH FLOOD2 Ssw Oro Valley, AZLAMBERT LANE CLOSED BETWEEN 1ST AND LA CANADA DUE TO FLOWING WATER ACROSS ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 032108
FFWTWC
AZC003-009-019-021-032300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 400 PM MST

* AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL LARGE AREAS OF STRONG THUNDERSTORMS GENERATING VERY
  HEAVY RAINFALL AROUND THE GREATER TUCSON AREA. THE HEAVIES RAIN
  WAS NOTED OVER EASTERN TUCSON...AND IN AN AREA FROM ORO VALLEY
  TO ORACLE. STORM MOVEMENT WAS TO THE NORTHWEST AT ABOUT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MANUEL...ORACLE...ORO VALLEY...TUCSON...VAIL...BENSON...AND
  CASCABEL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3194 11086 3190 11020 3221 10980 3274 10979
      3272 11134 3228 11123

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 032121
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST THU AUG 3 2006

AZC019-032128-
PIMA AZ-
218 PM MST THU AUG 3 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL PIMA COUNTY...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL RATES HAD DIMINISHED CONSIDERABLY ACROSS MUCH OF 
CENTRAL PIMA COUNTY. EXPECT HEAVY FLOW AND RUNOFF TO CONTINUE 
THROUGH THE AFTERNOON FOR RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES IN 
SOME LOCATIONS. 

RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO DRAIN AND CAUSE 
HEAVY FLOW IN WASHES AND STREAMS. SOME HIGHWAYS...PARTICULARLY 
HIGHWAY 86 BETWEEN SELLS AND THREE POINTS...STREETS AND UNDERPASSES 
WILL CONTINUE TO SEE PONDING OF WATER. A FLASH FLOOD WATCH REMAINS 
IN EFFECT UNTIL 10 PM MST.

LAT...LON 3190 11175 3188 11118 3211 11118 3220 11128
      3233 11150 3235 11171 3221 11176 3207 11177

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 032156
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST THU AUG 3 2006

AZC003-009-019-021-032300-
GRAHAM AZ-COCHISE AZ-PIMA AZ-PINAL AZ-
246 PM MST THU AUG 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
SOUTHEASTERN PINAL...NORTHWESTERN COCHISE...SOUTHWESTERN GRAHAM
AND EASTERN PIMA COUNTIES INCLUDING THE GREATER TUCSON AREA...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS TUCSON AS 
WELL AS ORO VALLEY...ORACLE...SAN MANUEL...AND THE SANTA CATALINA 
AND RINCON MOUNTAINS.

SOME RAINFALL AMOUNTS OVER THE PAST 2 HOURS INCLUDE:

2.60 INCHES AT THE NORTHEAST CORNER OF CATALINA STATE PARK
1.93 GOLDER RANCH RD AT CANADA DEL ORO
1.02 MOORE RD AT LA CHOLLA
1.69 INCHES AT INA RD NEAR THE SANTA CRUZ RIVER
1.18 IRVINGTON RD NEAR PANTANO

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3194 11086 3190 11020 3221 10980 3274 10979
      3272 11134 3228 11123

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 032258
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST THU AUG 3 2006

AZC003-009-019-021-032302-
GRAHAM AZ-COCHISE AZ-PIMA AZ-PINAL AZ-
352 PM MST THU AUG 3 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR SOUTHEASTERN
PINAL...NORTHEASTERN PIMA...NORTHWESTERN COCHISE AND SOUTHWESTERN
GRAHAM COUNTIES...

AT 352 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY 
LIGHT TO MODERATE RAINFALL ACROSS SOUTHEAST PINAL...NORTHEAST 
PIMA...NORTHWEST COCHISE AND SOUTHWEST GRAHAM COUNTIES. ALTHOUGH 
RAINFALL RUNOFF WILL CONTINUE TO DRAIN INTO WASHES...CREEKS... 
ROADWAY DIPS...POOR DRAINAGE AREAS AND OTHER LOW LYING AREAS...THE 
THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE AT 400 PM MST.

HOWEVER...DUE TO EXTREMELY SATURATED SOILS ACROSS THE AREA...STREET 
FLOODING...SIGNIFICANT PONDING OF WATER AND MINOR FLOODING PROBLEMS 
WILL PERSIST THROUGH 600 PM MST. THEREFORE...THE FLASH FLOOD 
WARNING WILL BE REPLACED BY AN URBAN AND SMALL STREAM FLOOD ADVISORY 
UNTIL 600 PM MST.  

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3194 11086 3190 11020 3221 10980 3274 10979
      3272 11134 3228 11123

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:50 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 8:50 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST THU AUG 3 2006

.SYNOPSIS...TODAY WILL BE A TRANSITION DAY WITH SCATTERED
THUNDERSTORMS DEVELOPING BEFORE SHOWERS AND THUNDERSTORMS BECOME
MORE NUMEROUS FRIDAY INTO SATURDAY. THIS IS DUE TO AN UPPER LOW THAT
WILL MOVE FROM THE TEXAS BIG BEND AREA THIS MORNING AND INTO
SOUTHEAST ARIZONA ON FRIDAY AND THEN CONTINUE ACROSS SOUTHERN
ARIZONA ON SATURDAY. THE CURRENT SOUTHERLY FLOW IN ADVANCE OF THIS
SYSTEM WILL PULL ADDITIONAL MOISTURE IN FROM MEXICO. COULD SEE
ANOTHER ROUND OF LOCALLY HEAVY RAINS...ESPECIALLY FROM TUCSON
EAST...FRIDAY AND SATURDAY.

&&

.DISCUSSION...ITS CREEPING BACK IN. PRECIPITABLE WATER BACK UP TO
1.57 ON THE 12Z KTUS SOUNDING...SURFACE DEWPTS HANGING IN THE MIDDLE
60S. IN ADDITION...OUTFLOW FROM A COMPLEX IN CENTRAL SONORA LAST
NIGHT HAS TRIGGERED A DECENT AREA OF CONVECTION THIS MORNING JUST
OVER THE INTERNATIONAL BORDER...IMMEDIATELY SOUTH OF SANTA CRUZ AND
COCHISE COUNTIES. STILL A FACSIMILE OF A CAP AT 450MB...BUT ABOUT A
DEGREE OF COOLING OVER THE PAST 24 HRS IS ERODING THIS. NOT MUCH
WESTERLY FLOW LEFT...MOST LEVELS ARE GAINING A SIGNIFICANT SOUTHERLY
COMPONENT. STILL WEAK FLOW AT STORM MOTION LEVELS...SO LOCALLY HEAVY
RAIN COULD BE A CONCERN. SOME POCKETS OF DRY AIR AND A BIT BETTER
SHEAR COULD ALSO ENHANCE ISOLATED SEVERE CONCERNS THIS AFTERNOON.

EASTERLY WAVE NEAR SOUTHWEST TEXAS WILL SERVE AS A FAIRLY STRONG
FOCUS FOR ORGANIZING PERSISTENT THUNDERSTORM ACTIVITY BY FRIDAY INTO
SATURDAY. STILL SOME QUESTION ABOUT ITS TRACK...BUT IT COULD
ACTUALLY MOVE BODILY INTO SOUTHEAST ARIZONA FRIDAY NIGHT. WITH THE
STILL RELATIVELY WET GROUND...FLOODING AGAIN BECOMES A CONCERN AS
SHOWERS AND THUNDERSTORMS BECOME MORE FREQUENT AND WIDESPREAD AGAIN
OVER THE NEXT 72 HRS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 11:00 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST THU AUG 3 2006

AZZ032>035-041800-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 10 PM THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS INCREASING UNDER SOUTHERLY FLOW ALOFT. THUNDERSTORMS
SPREADING INTO SOUTHERN ARIZONA FROM NORTHERN MEXICO THIS MORNING AS
WELL AS THOSE DEVELOPING LATER THIS AFTERNOON ARE EXPECTED TO GENERATE
HEAVY RAINFALL. WITH THE GROUND STILL WET FROM PREVIOUS HEAVY
RAIN...FLOODING IS AGAIN A MAJOR CONCERN. IN ADDITION...A
TROPICAL DISTURBANCE NEAR THE TEXAS BIG BEND AREA THIS MORNING
WILL MOVE CLOSER TO THE AREA TODAY. THIS FEATURE MAY INCREASE THE
CHANCE OF GETTING VERY GUSTY WINDS WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL DISTURBANCE WILL MOVE INTO SOUTHEAST ARIZONA ON FRIDAY
AND BRING WIDESPREAD SHOWER AND SCATTERED THUNDERSTORM ACTIVITY. THE
ATMOSPHERE WILL BECOME VERY MOIST...RESULTING IN AN INCREASED
LIKELYHOOD THAT THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE VERY
HEAVY RAIN FRIDAY AND ALSO ON SATURDAY. WITH CURRENT WET SURFACE
CONDITIONS IN PLACE...THIS MAY LEAD TO THE INCREASED LIKELIHOOD OF
FLASH FLOODING AND ALSO FOR INCREASE IN FLOWS ON MAIN STEM
RIVERS...WASHES AND CREEKS. FLOOD/FLASH FLOOD WATCHES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-041800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND TODAY WITH
MAIN THREAT FROM THESE STORMS BEING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY
AND SATURDAY AS A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN
ARIZONA. THIS FEATURE MAY BRING AN INCREASED CHANCE OF LOCALLY
HEAVY RAIN THAT MAY LEAD TO FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-041800-
WESTERN PIMA COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND
THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY AND SATURDAY AS
A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN ARIZONA. THIS FEATURE
MAY BRING AN INCREASED CHANCE OF LOCALLY HEAVY RAIN THAT MAY LEAD TO
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:32 AM MSTFlash Flood WatchTWC33 hr
Aug 3, 11:33 AM MSTFlash Flood WarningTWCCochise, Santa Cruz57 min
Aug 3, 12:19 PM MSTFlash Flood WarningTWCPima56 min
Aug 3, 12:36 PM MSTFlash Flood WarningTWCPima, Pinal54 min
Aug 3, 1:39 PM MSTFlash Flood WarningTWCCochise66 min
Aug 3, 3:22 PM MSTFlash Flood WarningTWCGreenlee53 min
Aug 3, 4:04 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee41 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.